I feel...empty? After taking zoladex

I have been struggling for the past year with my pains and mental health. In November I had my first laproscopy and I was told I have endometriosis which was removed and an ovarian cyst that was drained.

At first after the surgery I found the pain had eased but it came back relatively quickly into the new year.

So my consultant decided to try me on Zoladex to help the pain.

I had my first and only injection on 7th April and didn't have any issues until last week when the expected side effects of hot flushes started.

It was fine I coped.

But what I didn't expect was to suddenly feel so empty. I don't feel sad, or happy, or anything really.

Is this normal for zoladex?

I do have problems with anxiety and I have had depression in the past.

10 Replies

oldestnewest
  • Hello, I'm so very sorry that things have been so difficult over the past year. The impact Endometriosis can have on your quality of life and general physical and emotional wellbeing can be really tough, but you are coping with it all so well. Have you been prescribed a daily dose of "add-back" HRT to take alongside your zolodex injections? And have you spoken to your Consultant or GP about how you have started to feel (mood-wise) on Zolodex?

  • Hi thank you for the reply. I haven't been prescribed anything else other than the zoladex.

    My consultant is on annual leave and I haven't spoken to my GP yet.

  • Hello again. I'd go have a chat to your GP - take the patient advice leaflet (that comes in the Zolodex injection box) along to your GP with you and maybe ask about "add back" HRT options. Zolodex is a GnRH Analogue/Agonist and it works by suppressing your body's oestrogen / progesterone levels and your monthly cycle and this can impact on mood. Every women's experience on these kinds of hormone treatments is unique, some women find that they need a bit of oestrogen / progesterone "added back" (via HRT), some are fine without it, some women don't get on with GnRH Analogues/Agonist at all. You can also get a bit of a "flare" of side effects when you first start Zolodex treatment which dissipates after the first few weeks - but again some women find "add back HRT" can help ease this too. And sometimes it can take a bit of experimentation to find the right "add-back" HRT dose as (again) every women's experience is unique. Your GP should be able to help support you with your Zolodex treatment. If your GP feels they don't know enough about this kind of specialist prescribed Endo treatment to advise you, then you can ask them to contact Zolodex's manufacturer - as all the big drug companies have pharmacology advisors who are there to give GPs and clinicians specialist advice about their products. I don't know how long your specialist will be away on holiday for, but I'd definitely recommend that you keep them and your GP informed as to how you are feeling - it is their job to help support you while you are undergoing treatment.

    Sorry that was such a long reply, but I hope it's a helpful one.

  • I had a lap in December with a small cyst removal and am 6 weeks into a 3 month zoladex trial. Parallel lives hey x

    I also have a long history of depression and anxiety.

    I am not feeling empty on zoladex but i probably am more anxious and more depressed. I had horrific side effects from the start and am not getting on with it. My exhaustion and pain is unrelenting and I have hit my limit. Unfortunately for me i am facing serious risk bowel surgery now zoladex has not been proven to work for me. X x x x

    Zoladex caused massive brain fog initially even on the standard size of hrt tibilone and my consultant had to double my dosage to be able to function mentally do speak to go or consultant urgent ly about hrt options x

  • Hello, just wondered how you were doing. x

  • Hi, thank you for your concern. I have my next injection on friday and I've had to call in sick at work because it's all just becoming too much. I had a meltdown yesterday at the thought of going to work.

    I'm going to see my gp tomorrow because alot of peoplr have started to notice I'm not myself and haven't been for the last 2 weeks.

  • I'm so sorry that things haven't picked up, but you are definitely doing the right thing in going to your GP asap to let them know how you are feeling. Knowing when you need to ask for support is a great strength in itself.

    I know that you said your specialist is away on holiday, and I don't know how up to speed your GP is on Endo treatments, but as well as contacting Zolodex's manufacturers for advice, your GP can also look up the prescriber guidance on the "electronic Medicines Compendium (eMC)" as this contains up to date, easily accessible information about medicines licensed for use in the UK. It is public access so you can view this online by visiting:

    medicines.org.uk/emc/medici...

    Not all GPs are all that familiar with these kind of hormone treatments so you could print and take a copy with you if you thought that would be helpful, but they should be able to provide you with appropriate advice and support anyway. Do you have anyone who can go along with you to your GP?

    It's all a bit of a roller coaster just coping with Endo symptoms so don't feel that there is anything wrong with feeling a bit overwhelmed when you are dealing with other stuff over and above that. Have you got a favourite show you can watch with a cuppa and some biscuits this evening, just to try and relax a little?

  • Sorry - not sure that link to the Zolodex prescribing information copied over properly so here it is again:

    medicines.org.uk/emc/medici...

  • Thank you for all your help. I finally spoke to my consultant and GP in regards to my hormones, depression and anxiety. I have been prescribed Tibolone and sertraline to help the symptoms. Hopefully those will start working.

  • That's great news - I'm so glad that they're both working together to try and get the best from your Zolodex treatment & I'm sure things will pick up quickly. Keep listening to your instincts and go back to your GP / consultant if you feel the HRT / antidepressant brand or dose might need adjusting. Every woman's body is different so they need to support you in finding the right combination and dose of medications for you. Best of luck & hopefully you will be feeling your old self again soon, x

You may also like...